| Catalog Number |
ECH60C |
| Medical Device Problem Codes |
Failure to Fire (2610); Difficult to Open or Close (2921); Patient Device Interaction Problem (4001)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/12/2026
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
(b)(4).Date sent: 4/9/2026.B3: unknown; captured as awareness date.The device upon which this medwatch is based has been received, however, the evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.A manufacturing record evaluation was performed for the finished device batch number a9843u, and no non-conformances related to the reported complaint condition were identified.Additional information received: the patient¿s condition after surgery was stable, and there was no problem with postoperative condition as well.The surgery was completed as a lobectomy.A partial resection had initially been planned.However, due to interstitial pneumonia, the lung tissue was firm, and the knife could not advance, so the procedure was changed to a lobectomy.Transection was possible at the interlobar area.Additional information was requested, and the following was obtained: does the surgeon believe the complications were related to an alleged deficiency of the device or were there other contributing factors that caused the procedure to be changed to a lobectomy? the surgeon believes that the lung tissue was hard and considers the tissue condition to be the contributing factor, rather than a deficiency of the device.What were the indications for surgery? unknown.What was the initial structure that the stapler was fired upon? lung parenchyma.What was the reason for conversion? the surgeon determined that transection was feasible at the interlobar plane.What were the sequence of events that led to the conversion to lobectomy? the lung tissue was hard, and the knife stopped midway during firing.Another approach was attempted; however, the jaws did not close.A stapler from another manufacturer was also attempted, but the jaws could not grasp the tissue.Therefore, the transection site was changed, and the procedure was continued.Were all the pieces and parts of the device retrieved? no.Partial loss was identified.What was the condition of the tissue? no post-operative tissue-related issues were reported.Did the patient receive any preoperative chemotherapy or radiation therapy? unknown.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Event or Problem Description
It was reported that during a partial resection for interstitial pneumonia, the closing trigger could not be closed because lungs were hard perhaps.Another device was used to complete the case.There were no adverse consequences to the patient.No further information is available.
Additional Manufacturer Narrative
(b)(4).Date sent: 4/15/2026.Additional information was requested, and the following was obtained: - a stapler from another manufacturer was also attempted, but the jaws could not grasp the tissue." was the other manufacturer contacted about their issue with their device? if no, please contact the other manufacturer about their device issue.¿ although this has not been confirmed, under the standard process, it is expected that a complaint would normally be reported by the hospital.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample determined that one ech60c device was returned with the anvil knife slot damaged and with no reload present.Additional, the knife was noted as partially advanced, however due to the condition of the device it was not possible to return the knife to home position.After further evaluation, the analysis showed a knife wing was broken off.The wing of the knife was not returned for analysis.No functional test was performed due to the condition of the device.It is possible that the combination of tissue and/or buttressing material compressed between the device jaws may have been beyond indicated thickness or tissue that cannot compress to the indicated range for the selected reload.This may have caused excessive force to be applied to the underside of the solid steel anvil leading to this damage.The damage to the knife is consistent with the device being clamped over an excess of tissue.If the firing continues the knife will remain inside the guide, and as the knife is attempting to pull the anvil towards the reload to form the staples it will result in the damage observed on the knife.The device event log was reviewed.The log indicates that no suspect power cycles were noted.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.